Texas, 2017Drought in Texas, January 24 to 31, 2017
January 24 to 31, 2017 · NWS BRO · 3 events in 3 counties and zones
Dry conditions spread into southwestern Kenedy County, the northeast corner of Hidalgo County, and the far northwest corner of Willacy County. The dry conditions that developed due to below normal rainfall in December, intensified, with Severe (D2) drought conditions returning to the previously mentioned locations.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dry conditions spread into southwestern Kenedy County, the northeast corner of Hidalgo County, and the far northwest corner of Willacy County. The dry conditions that developed due to below normal rainfall in December, intensified, with Severe (D2) drought conditions returning to the previously mentioned locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jan 23, 11:32 PM CST, 28 minutes earlier.
Area forecast discussion, Jan 23, 11:32 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service BROWNSVILLE TX
1132 PM CST Mon Jan 23 2017
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...VFR conditions will prevail the next 24 hours with
mostly clear skies expected. The main impacts will be the strong
southerly winds starting Tuesday morning and persisting through the
afternoon as a deep low pressure system develops in the Central
Plains and tightens the pressure gradient along the Lower Texas
Coast. Winds are likely to approach AWW criteria at BRO and HRL.
With the persistent southerly winds, low-level moisture will
increase Tuesday afternoon, but only a few low level cumulus
clouds are expected.
&&
.PREV DISCUSSION... /issued 613 PM CST Mon Jan 23 2017/
DISCUSSION...Updated for latest aviation discussion below.
AVIATION...VFR conditions will prevail the next 24 hours with
very dry air preventing any fog or clouds from developing. The
main impacts will be the strong southerly winds starting Tuesday
morning as a deep low pressure system develops in the Central
Plains and tightens the pressure gradient along the Lower Texas
Coast. Moisture will begin to increase Tuesday afternoon with
persistent southerly winds, but only a few low level cumulus
clouds are expected, if anything.
PREV DISCUSSION... /issued 145 PM CST Mon Jan 23 2017/
SHORT TERM (Tonight through Tuesday Night):The main issue in the short
term portion of the forecast is wind. High pressure over the Gulf of
Mexico will interact with a low pressure system and associated cold
front in the Central Plains on Tuesday. Both MET and MAV guidance
suggest that winds will be strong enough to reach Wind Advisory
criteria within a portion of Deep South Texas and the Rio Grande
Valley at that time, likely the three immediate coastal counties and
the far eastern portion of Hidalgo County. Will defer the issuance,
if any, of the Wind Advisory to a successive shift. Also, given the
abundance of cured fuels across the BRO CWFA from the recent freeze,
a Fire Danger Statement will likely also need to be issued, as the
expected relative humidity percentages will be too high to warrant
a Red Flag Warning.
LONG TERM (Wednesday through Monday): Elongated troughing and a
cold front will be stretching from the the Great Lakes Region to
back towards Deep South Texas. Low pressure will be quickly moving
across the Rio Grande Plains as the cold front sweeps into the
northwest portion of the CWA around daybreak on Wednesday. The
front will move through the remainder of RGV and out over the
coastal waters by early afternoon. Models continue to indicate
an extremely dry atmosphere and no rainfall is expected for land
areas. Meanwhile...NW winds will become breezy with 15 to 20 mph
winds and some higher gusts...but do not expect Wind Advisory
criteria to be met. Additionally...another surge of drier air will
filter into the region and RH values will fall back into the mid
teen across the western third of the area. There is concern about
Red Flag Warning criteria being met briefly...maybe for an hour or
so...over portions of Starr and Zapata Counties.
High pressure will quickly move into the region by the evening
with north winds brining a re-enforcing shot of cooler air.
Temperatures will fall back to near or even a bit below normal to
round out the work week. Meanwhile...the high pressure will move east
over the SE Gulf Coast States on Thursday and Friday. Winds will
shift from NE to E bringing onshore flow and an increase of
moisture back to the RGV by Friday. It will take some time for the
atmosphere to moisten back up and do expect Friday to remain
mainly dry...although clouds will be on the increase.
By the weekend...deeper layer moisture will increase and a highly
positively tilted H5 trough will keep zonal flow from the Pacific
over the region. Meanwhile...another surface cold front will
slide in from the NE on Saturday. As such...increasing rainfall
chances will be noted on Saturday and to a somewhat lesser degree
on Sunday. The tilted low become cut-off from the main flow late
in the period and develops into a more neutrally tilted trough
over Central Mexico. This may keep rainfall chances lingering
through the beginning of next week. However...models still differ
this far out in the extended with the GFS holding on to rainfall
longer than the drier ECMWF. Temperatures will likely be even
cooler given rainfall and cloud cover.
MARINE:
Now through Tuesday Night: Buoy 42020 reported west-northwest
winds around 8 knots gusting to around 10 knots with seas of 2
feet with a period of 5 seconds at 13 CST/19 UTC. High pressure
over the Gulf of Mexico will begin to interact with a low pressure
system and associated cold front in the Central Plains during the
forecast period. Small Craft will likely need to Exercise Caution
for the Gulf of Mexico waters east of Padre Island tonight, with
Small Craft Advisories likely needed for all or portions of the
Lower Texas coastal waters Tuesday and Tuesday night.
Wednesday through Saturday: The next cold front will sweeps
through the coastal water Wednesday...bringing moderate to
strong NW winds and building seas through at least late Wednesday
night or into the early mornign hours on Thursday. SCAs maybe be
needed for all or portions of the Lower Texas Coastal Waters.
Surface high pressure will build into Texas and move along the
Southern Gulf States Thursday and Friday. Light to moderate NE
winds on Thursday will become E on Friday...with low to moderate
seas in place. More adverse marine conditons will return on
Saturday as a front moves in from the NE...with winds and seas
increasing to possibly SCA criteria. More widespread showers are
possible.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
65/53
Hazardous weather outlook, Jan 23, 4:04 PM CST, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
404 PM CST MON JAN 23 2017
TXZ248>257-241100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
404 PM CST MON JAN 23 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A WIND ADVISORY MAY BE NEEDED FOR PORTIONS OF DEEP SOUTH TEXAS AND
THE RIO GRANDE VALLEY ON TUESDAY.
ELEVATED FIRE DANGER IS POSSIBLE FOR PORTIONS OF DEEP SOUTH TEXAS AND
THE RIO GRANDE VALLEY ON TUESDAY AND WEDNESDAY.
AN ELEVATED RISK OF RIP CURRENTS IS POSSIBLE AT THE LOCAL BEACHES
TUESDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ130-132-135-150-155-170-175-241100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
404 PM CST MON JAN 23 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SMALL CRAFT ADVISORIES ARE POSSIBLE ALONG THE LOWER TEXAS COAST
TUESDAY THROUGH THURSDAY...AND AGAIN ON SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Drought, Kenedy
- When
- January 24, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Kenedy forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
Continued below normal rainfall allowed for Severe (D2) drought conditions to develop across the southwest corner of Kenedy County and to continue across the northeast corner of the county.
Drought, Hidalgo
- When
- January 24, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Hidalgo forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
Continued below normal rainfall allowed for Severe (D2) drought conditions to develop across the northeast corner of Hidalgo County.
Drought, Willacy
- When
- January 24, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Willacy forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.477, -97.592 (the zone’s center; the record gives no point)
Continued below normal rainfall allowed for Severe (D2) drought conditions to develop across the northwest corner of Willacy County.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in South Dakota, January 24 to 25, 201724 events
- Winter Storm and Winter Weather in South Dakota, January 24 to 25, 201720 events
- Winter Storm in Iowa, January 24 to 25, 201720 events
- Winter Storm in Nebraska, January 24 to 25, 201717 events
- Winter Storm and Winter Weather in Wisconsin, January 24 to 25, 201715 events
- Winter Storm and Sleet in Maine, January 24 to 25, 201713 events
- Winter Storm in Iowa, January 24 to 25, 201711 events
- High Surf in Hawaii, January 24 to 27, 201711 events
- Winter Storm and Winter Weather in Nebraska, January 24, 20178 events
- Heavy Snow in South Dakota, January 24 to 25, 20178 events
- Winter Storm and Winter Weather in Minnesota, January 24 to 25, 20178 events
- Heavy Snow in Iowa, January 24 to 25, 20178 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 677389, 677392, 677393.